The report, “Cryptosporidiosis after treatment with fingolimod: a case report and pharmacovigilance review,” was published in the jorunal BMC Infectious Diseases.
Gilenya is an approved MS therapy, marketed by Novartis, that works by ‘trapping’ immune cells in lymph nodes (structures of the immune system). This prevents inflammation that can damage the nervous system; however, it may also limit the immune system’s ability to fight off invaders like bacteria, viruses, and parasites. For this reason, individuals on Gilenya treatment may be at increased risk of certain infections.
Cryptosporidiosis is a disease caused by parasites of the genus Cryptosporidium. This infection is characterized by watery diarrhea, which is usually mild and resolves by itself within a week or two. But it can be serious, even life-threatening, in people who are malnourished or who have weakened immune systems.
Researchers in France reported the case of a 60-year-old woman with MS who was being treated with Gilenya and developed cryptosporidiosis.
“To the best of our knowledge, no cases of cryptosporidiosis associated with fingolimod have been reported in the published literature,” the researchers wrote.
The patient started using Gilenya in August 2017. About a year later, in September 2018, she went to the emergency room complaining fever and pain in the abdomen. Blood analysis revealed mild inflammation, and abnormally low numbers of immune cells in the blood (lymphopenia).
She was given antibiotics, and the fever abated. But the abdominal pain persisted, and she subsequently developed diarrhea.
The patient’s feces were analyzed, and laboratory tests came back positive for Cryptosporidium infection. Treatment with Gilenya was ceased, and the woman was given a course of Alinia (nitazoxanide), an approved treatment for cryptosporidiosis.
Within a few days, her diarrhea stopped, and the number of immune cells in her blood increased. A subsequent fecal analysis, performed a few weeks later, was negative for Cryptosporidium.
“It is difficult to firmly state that fingolimod was responsible for the development of cryptosporidiosis in our patient, as the disease can occur in immunocompetent patients,” the researchers wrote.
“However, the time course of the diarrhea and the mode of action of fingolimod are in favor of a strong imputability between exposure to fingolimod and the development of cryptosporidiosis.”
The team suggested that “physicians should be aware of this association, and screen for Cryptosporidium [specifically] in cases of diarrhea in patients treated with fingolimod. Patients should also be made aware of this risk, and advised to take appropriate measures to avoid such contamination and exposure.”
Tips to prevent or control parasitic infections in people with weakened immune systems are available through the Centers for Disease Control and Prevention, the team noted.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?